Montana, 2014Winter Storm in Montana, November 9 to 10, 2014
November 9 to 10, 2014 · NWS GGW · 7 events in 7 counties and zones
A very cold arctic air mass from the Canadian prairie pushed into the region and interacted with some lingering Pacific moisture to generate the first widespread accumulating snow of the season. Totals ranged from 4 to 6 inches for the most part across the affected area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very cold arctic air mass from the Canadian prairie pushed into the region and interacted with some lingering Pacific moisture to generate the first widespread accumulating snow of the season. Totals ranged from 4 to 6 inches for the most part across the affected area. Totals were up to 9 inches in the Little Rocky Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Nov 9, 4:04 AM MST, 56 minutes earlier.
Area forecast discussion, Nov 9, 4:04 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
404 AM MST SUN NOV 9 2014
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
FRONTAL BOUNDARY SETTING UP OVER SOUTHERN MONTANA WITH MOISTURE
STREAMING ACROSS THE NORTHERN ROCKIES ALONG THE FRONT. ARCTIC HIGH
OVER SASKATCHEWAN PUSHING COLD AIR INTO NORTHERN MONTANA THIS
MORNING WITH PRECIPITATION CHANGING OVER TO SNOW IN A LINE FROM
APPROXIMATELY CHINOOK TO GLENDIVE CURRENTLY. SNOW LINE IS EXPECTED
TO CONTINUE MOVING SOUTH THROUGH THE MORNING BUT SHOULD SLOW
SLIGHTLY ACROSS THE SOUTHWEST THIS AFTERNOON.
HEAVIEST INTENSITY SNOW IS EXPECTED OVERNIGHT AS THE SHORTWAVE
SLIDING DOWN THE CANADIAN ROCKIES REACHES MONTANA. DECREASED SNOW
ACCUMULATIONS SLIGHTLY WITH THE EXPECTATION OF MELTING AND
SETTLING WITH HEAVY WET SNOW INITIAL BUT OVERALL STILL ON TRACK
FOR WARNING CRITERIA FOR A LARGE PORTION OF THE REGION.
DRIER AIR BEGINS WORKING INTO THE NORTH ON MONDAY WITH ARCTIC
HIGH PUSHING SOUTHWARD. SNOW SHOULD TAPER OFF FROM NORTH TO SOUTH
THROUGH THE DAY. A SECOND SHORTWAVE SLIDES ALONG THE CANADIAN
ROCKIES AND THE MODEL TREND IS TO SPIN IT INTO A CLOSED LOW OVER
SOUTHERN SASKATCHEWAN BY MONDAY AFTERNOON THEN TRACK ACROSS
NORTHEAST MONTANA MONDAY NIGHT. THIS LOW WILL BRING ANOTHER SURGE
OF VERY COLD AIR AND COULD SEE SOME LIGHT SNOW OR MORE LIKELY
FLURRIES INTO TUESDAY. EBERT
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE EXTENDED FORECAST PERIOD BEGINS JUST AS THE ARCTIC UPPER LOW
CENTER SHIFTS SOUTHWARD THROUGH OUR CWA. AS IT DOES...FORECAST
CONFIDENCE BEGINS TO DECREASE AS MODEL SOLUTIONS BEGIN TO DIVERGE
AND FALL OUT OF CONSENSUS.
EVEN THOUGH THE MODELS SHOW A MESS OF DISAGREEMENT IN THE SYNOPTIC
LARGE-SCALE FLOW...THERE DOES SEEM TO BE SOME KIND OF OVERALL
GENERAL SEMBLANCE OF A DIFFUSE...WEAK...OR STAGNANT UPPER-LEVEL
FLOW. AS A RESULT...NOT EXPECTING MUCH IN THE WAY OF PRECIPITATION
THROUGH THIS FORECAST PERIOD. ANY PRECIP WHICH DOES SHOW UP ON THE
INDIVIDUAL MODEL SOLUTIONS...IS SO LIGHT AND SPORADIC...THAT I
FELT IT WAS BEST REPRESENTED WITH SILENT POPS FOR NOW.
ALSO EXPECTING TEMPERATURES TO DROP TO AROUND 20 TO 25 DEGREES
BELOW NORMAL THROUGH THIS FORECAST PERIOD AS THE RESIDUAL ARCTIC
INFLUENCE HOLDS SWAY OVER THE REGION AS A WHOLE. BMICKELSON
&&
.AVIATION...
SNOW HAS BEGUN TO SPREAD ACROSS THE REGION...AFFECTING THE TAF
SITES THIS MORNING. IFR CONDITIONS WILL PREVAIL FOR MOST OF THE
DAY...THEN LOWERING CEILINGS AND WORSE VISIBILITY ARE EXPECTED TO
OCCUR THROUGHOUT THE DAY AS THE HEAVIER SNOW BANDS OCCASIONALLY
STRETCH OVER THE TAF SITES FROM NW TO SE. EXPECT AMENDMENTS FROM
TIME TO TIME. GREATEST IMPACTS...WITH POSSIBLE LIFR CONDITIONS
WILL BE BETWEEN 15Z TODAY AND 03Z TONIGHT. TOWARD THE END OF THIS
TAF CYCLE...CEILINGS WILL BEGIN TO RAISE A BIT...BUT INCREASED
WINDS MAY STILL KEEP VISIBILITY LOW DUE TO BLOWING SNOW.
BMICKELSON
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MST MONDAY
FOR GARFIELD...PETROLEUM.
WINTER STORM WARNING UNTIL NOON MST MONDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DAWSON...
EASTERN ROOSEVELT...MCCONE...NORTHERN PHILLIPS...NORTHERN
VALLEY...PRAIRIE...RICHLAND...SOUTHWEST PHILLIPS...WESTERN
ROOSEVELT...WIBAUX.
WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR DANIELS...
SHERIDAN.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Nov 9, 3:48 AM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
348 AM MST SUN NOV 9 2014
MTZ016>027-059>062-101100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
348 AM MST SUN NOV 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
COLD AIR PUSHING OUT OF CANADA THIS MORNING WILL SPREAD A BAND OF
MIXED PRECIPITATION SOUTH ACROSS THE REGION. AS TEMPERATURES DROP
THROUGH THE DAY...SNOWFALL IS EXPECTED TO INTENSIFY WITH
SIGNIFICANT ACCUMULATIONS EXPECTED OVERNIGHT.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR DANIELS AND SHERIDAN
COUNTIES...AND A WINTER STORM WARNING FOR THE REMAINDER OF
NORTHEAST MONTANA AS UP TO 9 INCHES OF SNOW IS POSSIBLE THROUGH
MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL TAPER OFF FROM THE NORTH ON MONDAY. THE ARCTIC AIR MASS
WILL KEEP TEMPERATURES BELOW FREEZING THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Central and Se Phillips
- When
- November 9, 5:00 AM MST to November 10, 5:00 AM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
From other reports around the area, an average of 5 to 6 inches of snow is likely to have fallen across central and southern Phillips County. A spotter at Dodson reported 6 inches.
Winter Storm, Central and Southern Valley
- When
- November 9, 5:00 AM MST to November 10, 6:00 AM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Multiple spotters near the higher elevations of western Valley County reported 6 inches of snow.
Winter Storm, Dawson
- When
- November 9, 6:00 AM MST to November 10, 6:00 AM MST
- Where
- Dawson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
While most of Dawson County likely received 4 to 5 inches of snow with this storm, a trained spotter located 13 miles NE of Bloomfield, near the higher elevations amid the Big Sheep Mountains, reported 7 inches.
Winter Storm, Prairie
- When
- November 9, 6:00 AM MST to November 10, 6:00 AM MST
- Where
- Prairie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
While 4 to 5 inches of snow were likely more common across Prairie County, a spotter located 30 NW Terry in the Big Sheep Mountains, reported 5 to 6 inches.
Winter Storm, Little Rocky Mountains
- When
- November 9, 7:00 AM MST to November 10, 5:00 AM MST
- Where
- Little Rocky Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Reports of 6 to 7 inches of snow were common near and around the Little Rocky Mountains, with 7 inches reported at the Buckhorn General Store in Zortman and 8.75 inches reported just across the county line in Hays.
Winter Storm, Northern Phillips
- When
- November 9, 7:00 AM MST to November 10, 5:00 AM MST
- Where
- Northern Phillips forecast zone
- Reported by
- Public
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
While 4 to 5 inches of snow were common across northern Phillips County, a public call from the town of Loring reported 6 inches.
Winter Storm, Garfield
- When
- November 9, 7:00 AM MST to November 10, 5:00 AM MST
- Where
- Garfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
A wide range of snow amounts fell across the large expanse of Garfield County. Reports of 2 to 4 inches were common across eastern and southern portions of the county, while reports of 5 to 6 inches were more common over the higher terrain of western and northwestern Garfield County, with a maximum of 8 inches of snow reported by a trained spotter located 17 WNW of Jordan.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Montana, November 9 to 10, 2014$96,000 · 5 events
- Winter Storm in Minnesota, November 9 to 10, 201429 events
- High Wind in Wyoming, November 9, 201455 kt wind · 15 events
- Heavy Snow in South Dakota, November 9 to 10, 201414 events
- Heavy Snow in North Dakota, November 9 to 10, 20148 events
- Winter Storm and Heavy Snow in Montana, November 9 to 11, 20145 events
- Winter Storm in South Dakota, November 9 to 10, 20145 events
- High Wind in Wyoming, November 9, 201473 kt wind · 1 event
- High Wind in Alaska, November 9 to 10, 201465 kt wind · 1 event
- High Wind in Montana, November 9, 20141 event
- Heavy Snow in Wyoming, November 9 to 11, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545718, 545720, 545714, 545721, 545715, 545716, 545717.